Jump to content
CrazyBoards.org

Recommended Posts

So I’m slightly putting the cart before the horse.  Right now my psychiatrist has me reducing my lithium dose (from 750mg to 600mg) because my eGFR has been trending in a bad direction over the past few years.  It’s still barely normal.  But the trend is pretty clear.

im meeting with a nephrologist on December 15th.  But I see my psychiatrist on Wednesday and I don’t know if she is going to want to discuss alternatives in case the lithium reduction isn’t enough.

what mood stabilizers are good on your kidneys?

Share this post


Link to post
Share on other sites

To my knowledge none of the other main ones (Depakote, lamictal, trileptal and tegretol) are near as bad on kidneys as lithium 

Share this post


Link to post
Share on other sites

well that's good I guess.  I don't really want to switch back to lamictal, since I just got off of it.  And it triggered AH at a certain point.  I haven't tried depakote (though I'm scared), trileptal, or tegretol. 

Share this post


Link to post
Share on other sites
42 minutes ago, dancesintherain said:

well that's good I guess.  I don't really want to switch back to lamictal, since I just got off of it.  And it triggered AH at a certain point.  I haven't tried depakote (though I'm scared), trileptal, or tegretol. 

It’s possible pdoc won’t go for any at the moment right? 

Share this post


Link to post
Share on other sites

i think it also depends on your symptom patterns (manic/depressed) because of them, lithium and lamictal can be more depression oriented. Not to say that the others couldn't help though. 

Share this post


Link to post
Share on other sites

I'm hoping that my psychiatrist doesn't want to change.  Ideally I'll make it until the nephrology appointment on 12/15 taking 600mg of lithium and we won't experiment going any lower.  The ideal situation is no change.

I've gone both ends of the spectrum.  Going too low on lithium in the past has sent me depressed, hypomanic, and delusional (to various degrees at different times).  I think I trend more toward depression, though. 

Edited by dancesintherain

Share this post


Link to post
Share on other sites

the kidney situation is worse than I initially thought.  I also have an elevated creatinine level, which is another marker for kidney function.

I stand by my hope to do the incremental adjustment and see if it's good enough. 

Share this post


Link to post
Share on other sites

Shit dances, I'm sorry to hear that.  I hope the reduction does the trick.

Share this post


Link to post
Share on other sites

Don't despair.  I've lived with a high creatinine level for years as result of lithium use.  It hasn't gotten appreciably worse since discontinuation.  Finding something that works against mania is the issue now.  Hopefully depakote will be more effective that lamictal was for me

Share this post


Link to post
Share on other sites

so for now my psychiatrist wants to see if the decrease to 600mg is sufficient to reverse the trend.  It's probably too quick to get results, but I'm getting blood work done next week. 

Share this post


Link to post
Share on other sites
On 11/10/2020 at 12:54 AM, dancesintherain said:

well that's good I guess.  I don't really want to switch back to lamictal, since I just got off of it.  And it triggered AH at a certain point.  I haven't tried depakote (though I'm scared), trileptal, or tegretol. 

Just curious...what is AH?

I've also scored to high on creatinine levels (just being on Lamictal, ritalin, which seems unusual), but my GP said it wasn't a big deal & not to worry about it?

Edited by Blahblah

Share this post


Link to post
Share on other sites

Auditory hallucinations

 

we will see if the nephrologist sees it as not a big deal (in combination with the falling eGFR).  That would be nice.  

Share this post


Link to post
Share on other sites

My nephrologist wants to consult with my psychiatrist about putting me back on a reduced dose of lithium but I am reluctant.  I don't want to take a med that I will have anxiety about taking.  And that is where I am with lithium due to the creatinine levels and the eGFR.  (I took lithium at 1200 mg for 27 years by the way.)

You mentioned being afraid of depakote?  Depakote at 1000 mg (plus a small amount of seroquel) has not caused any side effects except perhaps for some dulling.  I have psychotic manic episodes which lately put me in some dangerous situations, so a weighing of risks is involved.  

Share this post


Link to post
Share on other sites

Yes, I'm scared of depakote.  It's based off two horror stories, one from a bio relative and the other from a friend. Way overly sedated and things like that.  That's probably not a good reason to avoid it, but I'm scared of it happening to me. 

Share this post


Link to post
Share on other sites
1 hour ago, dancesintherain said:

Yes, I'm scared of depakote.  It's based off two horror stories, one from a bio relative and the other from a friend. Way overly sedated and things like that.  That's probably not a good reason to avoid it, but I'm scared of it happening to me. 

FWIW there are family horror stories about some of the meds that have worked well for me (i.e. they were terrible for one or more of my immediate family members). I've also tried meds that worked well for family and were horrible for me. I think it's hard to predict someone's response to a med based on others', even family members', response.

Share this post


Link to post
Share on other sites

I have a friend who switched to depakote...last summer?  He has done well on it, though was able to schedule some downtime while adjusting.

Share this post


Link to post
Share on other sites

thanks @Juniper29, that's helpful to consider.  Now that you mention it, I had a bad reaction to a drug that works wonderfully for my mom (lexapro).  So maybe not worth worrying over.

Thanks @jarn.  I know through my former support group of two people who are doing really well on depakote.  It's just so much easier to get anxious over the horror stories. 

 

As of now, this isn't necessary to worry about.  My pdoc wants to see if reduced lithium will do the trick but psychiatrically and kidney-wise. 

Edited by dancesintherain

Share this post


Link to post
Share on other sites

I’ve taken lithium for 2,5 years now. My kidney functions began to get worse steadily after a year. Had number of tests (blood + urine) even ultrasound examination for lower abdomen, though it was quite obivious from the start it was lithium. I hadnt realized that i was drinking too less comparing to the amount i was losing. My daily urine amount was 4,5 liters and i drank water ca. 2,5 litres.  That was straining my kidneys.

 

Paying attention to all of this, my kidney functions got remarkably better the next time i went to the tests. I agreed with my doctor to not quit lithium even with the risks since Lithium has given me a lot of stability in my life and taken away any trace of suicidality. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...